CSN Login
Members Online: 0

You are here

Chemo delayed - tweaking it now

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I've been having a very hard time with FOLFIRI now. I barely left my bedroom the first 8 days. And then the diarrhea hit. Every time I thought I had it under control, if I ate again, it hit again. I can't take Lomotil anymore, as it has Atropine in it, and I've had problems with Atropine eye drops, and the Lomotil now.

Since I battled the Big D until yesterday, I went in for labs and my oncologist appointment today, but we decided to push out my chemo till tomorrow. I have a week break because my normal infusion day falls on Thanksgiving, so pushing out a day now makes no difference. I wasn't totally sure this morning if I finally had the diarrhea under control or not. I had a big lunch today and am still doing ok! I ate more today than in the last two weeks combined I think! I've lost 7 pounds in two weeks. I normally lose about 5 the first 7-10 days, and then eat like crazy to gain it back before the next treatment. But with the diarrhea that wasn't possible. So it was good to have an extra day to get some protein in, and get better hydrated before doing this again.

We are removing the 5-FU bolus. I asked to not have it with FOLFIRI because we had to remove it right away with FOLFOX. But my onc wanted to hit this full force to start, and tweak as we go if I didn't tolerate it. I made it through 3 cycles with the bolus, but no more. We're also dropping the dosage of 5-FU. He said he didn't want to drop the dosage of Irinotecan, then looked everything over again and said we'll drop it 10%. The goal is to make sure I'm not stuck in bed with exhaustion, nausea and vomiting for 8 days again, only to be followed by bad diarrhea as soon as I start to feel better. No quality of life that way. When we did away with the bolus with FOLFOX, I did a lot better. After several more tx's we reduced 5-FU and oxy towards the end, and it helped. So I'm confident this should help a lot now.

AnneCan
Posts: 3692
Joined: Oct 2009

Hi Kathryn,

I am sorry you have been feeling so crummy. As usual, you are on top of this + will not have as severe problems next time.

luv3jay's picture
luv3jay
Posts: 534
Joined: May 2009

Kathryn, I hate that you are feeling bad...but that makes me feel a little better. I know that sounds awful, but seriously, I thought I was the only one having such a hard time with folfiri. And the bolis is the worse! Unfortunately, they don't have much tweaking room with me because of the trial but my nausea and diarrhea is just awful. I take lomitil and immodium and get a shot in the rear for the runs and I still have a struggle with the diarrhea. Everything I eat runs straight thru me. And keeping weight on is a struggle. I had to stop the 5fu on day 2 last week due to nausea. I'm waiting to see what we are going to do next week. I asked if I could switch to xeloda, but they said no because of the trial. I had the choice between the two crc treatments to add to the trial drug and for the life of me I don't know why I chose folfiri. But they said no switching now. I'm so blown with that. Anyway, hang in there girl. We suffer together and we survive together. I hope they can get your dosage controlled so its more tolerable for you.

Sheri

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

Sandostatin is a once a month shot that helps, Hyomax, hyscyamine (sic?) 375mg is what did it for me. I really had bad diarrhea and I didn't even bother with Lomotil, it just didn't help at all. For a natural treatment, rice water really helps. You cook 1T long cooking rice in a cup of water until the water is milky from the starch. Add salt, if need be and drink. The starch is a really good binding agent.
mary

Brenda3.16
Posts: 211
Joined: May 2009

I have also been having a really hard time with the diarrhea from Xeliri. I had no diarrhea or side effects when I was just on Xeloda. I got my first Sandostatin shot last Mon and I did not notice any difference this week. I am also taking lots of Lomotil and immodium.

Mary is the Hyomax,hyscyamin a pill ? I want to ask my onc about it.

Brenda

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

yes, it's a pill. normal levels are 125 and 375, go with the 375, the 125 doesn't do much of anything!
mary

immbeloved's picture
immbeloved
Posts: 37
Joined: Oct 2010

Wow, diarrhea is not only irritating it can zap what little strength you have and make your anus raw, keep Vaseline or destine handy. I will let you know how I fare with folfiri, guess I may actually use my bidet in the coming months.

Thanks for the rice water tip.

Amber

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

round isn't ,and just with few rounds look your CEA! just hang there it is worth it !, lm sure your doctor will find the correct dosage!
Best from here querida!
Un beso!

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

I'm sorry to hear you're having such a hard time with the Folfiri. I had a hard time with it too- nothing they gave me stopped the nausea- not even Emend. I had to stop it when it no longer was working for me, but I was relieved to stop it because of the severe nausea and diarrhea. Look into the drugs and shots recommended- I don't have experience w/ those, so I can't comment on them.
Just know I'm thinking of you both and praying for you too. As you said, we'll suffer together and we'll survive together.

Hugs to you both-

Lisa :)

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

The nausea doesn't go away for me. It lets up a bit, but is always lingering. Although day #15 (since I got an extra day off) it finally seemed to go away. But I ate seafood, and afterwards it was back. The weird thing now is the only time I don't feel like vomiting is when I am eating (as long as I don't make a wrong choice on food). Emend was my lifesaver on FOLFOX, but it isn't doing the trick for FOLFIRI.

I can't take Lomotil - it has Atropine in it. Nothing with Atropine for me again.

The nurse mentioned the Sandostatin shots, but I forgot about it when I saw the onc and he didn't mention it. Maybe with this much lowered dose of everything I'll do better this time.

Annabelle41415's picture
Annabelle41415
Posts: 6554
Joined: Feb 2009

You have had your share of problems. Hoping that all goes well with you in the next couple days. Glad that you are making some adjustments to your treatment. Hope you feel better soon.

Kim

tootsie1's picture
tootsie1
Posts: 5056
Joined: Feb 2008

I'm really hoping this will help you, Kathryn!

*hugs*
Gail

taraHK
Posts: 1961
Joined: Aug 2003

So sorry you are experiencing these severe side effects. I hope dose adjustment and some other antinausea/diarrhea meds might help.

Have you or your onc considered xeloda instead of 5FU? (ie xeliri vs. folfiri). I don't know if that would make a difference for you. (The diarrhea is probably from the irinotecan, so that wouldnt improve, but it sounds like you have a hard time on 5FU?

Just a thought.....

Thinking of you

Love,
T

Crow71's picture
Crow71
Posts: 681
Joined: Jan 2010

Hey Kathryn,
Sorry to hear about all these troubles. I hope you can get everything under control.
Folrir was a piece of cake for me. Each treatment got easier. Never had diarrhea. Lots of energy. Unfortunately my tumors increased 30% while I was on the stuff so it's back to Folfox for me.
I hope you can get some quality of life back and get back on track to beat this ****.

Subscribe to Comments for "Chemo delayed  - tweaking it now"